July  2013, 9(3): 531-547. doi: 10.3934/jimo.2013.9.531

A conic approximation method for the 0-1 quadratic knapsack problem

1. 

Department of Mathematical Sciences, Tsinghua University, Beijing, 100084, China, China, China, China

Received  February 2012 Revised  August 2012 Published  April 2013

This paper solves the 0-1 quadratic knapsack problem using a conic approximation method. We propose a nonnegative quadratic function cone program to equivalently represent the problem. Based on the technique of linear matrix inequality, we present an adaptive approximation scheme to obtain a global optimal solution or lower bound for the problem by using computable cones. Some computational examples are provided to show the effectiveness of the proposed method.
Citation: Jing Zhou, Dejun Chen, Zhenbo Wang, Wenxun Xing. A conic approximation method for the 0-1 quadratic knapsack problem. Journal of Industrial & Management Optimization, 2013, 9 (3) : 531-547. doi: 10.3934/jimo.2013.9.531
References:
[1]

A. Ben-Tal and A. Nemirovski, "Lectures On Modern Convex Optimization, Analysis, Algorithms and Engineering Applications," $1^{st}$ edition, MPS/SIAM Series on Optimization, Philadelphia, 2001. doi: 10.1137/1.9780898718829.  Google Scholar

[2]

A. Billionnet and F. Calmels, Linear programming for the 0-1 quadratic knapsack problem, European Journal of Operation Research, 92 (1996), 310-325. doi: 10.1016/0377-2217(94)00229-0.  Google Scholar

[3]

A. Billionnet and E. Soutif, An exact method based on Lagrangian decomposition for the 0-1 quadratic knapsack problem, European Journal of Operational Research, 157 (2004), 565-575. doi: 10.1016/S0377-2217(03)00244-3.  Google Scholar

[4]

A. Billionnet and E. Soutif, Using a mixed integer programming tool for solving the 0-1 quadratic knapsack problem, INFORMS Journal on Computing, 16 (2004), 188-197. doi: 10.1287/ijoc.1030.0029.  Google Scholar

[5]

A. Caprara, D. Pisinger and P. Toth, Exact solution of quadratic knapsack problem, INFORMS Journal on Computing, 11 (1999), 125-139. doi: 10.1287/ijoc.11.2.125.  Google Scholar

[6]

G. Dijkhuizen and U. Faigle, A cutting-plane approach to the edge-weighted maximal clique problem, European Journal Operational Research, 69 (1993), 121-130. doi: 10.1016/0377-2217(93)90097-7.  Google Scholar

[7]

G. Gallo, P. L. Hammer and B. Simeone, Quadratic knapsack problems, Mathematical Programming Study, 12 (1980), 132-149. doi: 10.1007/BFb0120892.  Google Scholar

[8]

D. J. Grainger and A. N. Letchford, "Improving a Formulation of the Quadratic Knapsack Problem,", Available from: , ().   Google Scholar

[9]

M. Grant and S. Boyed, CVX: Matlab software for disciplined convex programming, version 2.0(2012),, Available from: , ().   Google Scholar

[10]

C. Helmberg, F. Rendl and R. Weismantel, A semidefinite programming approach to the quadratic knapsack problem, Journal of Combinatorial Optimization, 4 (2000), 197-215. doi: 10.1023/A:1009898604624.  Google Scholar

[11]

K. Holmström, A. O. Göran and M. M. Edvall, "User's Guide for Tomlab 7,", Available from: , ().   Google Scholar

[12]

H. Kellerer and V. A. Strusevich, Fully polynomial approximation schemes for a symmetric quadratic knapsack problem and its scheduling applications, Algorithmica, 57 (2010), 769-795. doi: 10.1007/s00453-008-9248-1.  Google Scholar

[13]

L. Létocart, A. Nagih and G. Plateau, Reoptimization in Lagrangian methods for the 0-1 quadratic knapsack problem, Computers and Operations Research, 39 (2012), 12-18. doi: 10.1016/j.cor.2010.10.027.  Google Scholar

[14]

C. Lu, S.-C. Fang, Q. Jin, Z. Wang and W. Xing, KKT solution and conic relaxation for solving quadratically constrained quadratic programming problems, SIAM Journal on Optimization, 21 (2011), 1475-1490. doi: 10.1137/100793955.  Google Scholar

[15]

C. Lu, Q. Jin, S.-C. Fang, Z. Wang and W. Xing, Adaptive computable approximation to cones of nonnegative quadratic functions, Submitted to Optimization, (2011). Google Scholar

[16]

C. Lu, Z. Wang, W. Xing and S.-C. Fang, Extended canonical duality and conic programming for solving 0-1 quadratic programming problems, Journal of Industrial and Management Optimization, 6 (2010), 779-793. doi: 10.3934/jimo.2010.6.779.  Google Scholar

[17]

P. Michelon and L. Veilleux, Lagrangian methods for the 0-1 quadratic knapsack problem, European Journal of Operational Research, 92 (1996), 326-341. doi: 10.1016/0377-2217(94)00286-X.  Google Scholar

[18]

P. M. Pardalos and S. A. Vavasis, Quadratic programming with one negative eigenvalue is NP-Hard, Journal of Global Optimization, 1 (1991), 15-22. doi: 10.1007/BF00120662.  Google Scholar

[19]

K. Park, K. Lee and S. Park, An extended formulation approach to the edge-weighted maximal clique problem, European Journal of Operational Research, 95 (1996), 671-682. doi: 10.1016/0377-2217(95)00299-5.  Google Scholar

[20]

D. Pisinger, The quadratic knapsack problem-a survey, Discrete Applied Mathematics, 155 (2007), 623-648. doi: 10.1016/j.dam.2006.08.007.  Google Scholar

[21]

J. Rhys, A selection problem of shared fixed costs and network flows, Management Science, 17 (1970), 200-207. doi: 10.1287/mnsc.17.3.200.  Google Scholar

[22]

J. F. Sturm and S. Zhang, On cones of nonnegative quadratic functions, Mathematics of Operations Research, 28 (2003), 246-267. doi: 10.1287/moor.28.2.246.14485.  Google Scholar

[23]

C. Witzgall, "Mathematical Methods of Site Selection for Electronic Message System(EMS)," Technical Report, NBS Internal Report, 1975. Google Scholar

[24]

X. J. Zheng, X. L. Sun and D. Li, On the reduction of duality gap in quadratic knapsack problems, Journal of Global Optimization, 54 (2012), 325-339. doi: 10.1007/s10898-012-9872-9.  Google Scholar

show all references

References:
[1]

A. Ben-Tal and A. Nemirovski, "Lectures On Modern Convex Optimization, Analysis, Algorithms and Engineering Applications," $1^{st}$ edition, MPS/SIAM Series on Optimization, Philadelphia, 2001. doi: 10.1137/1.9780898718829.  Google Scholar

[2]

A. Billionnet and F. Calmels, Linear programming for the 0-1 quadratic knapsack problem, European Journal of Operation Research, 92 (1996), 310-325. doi: 10.1016/0377-2217(94)00229-0.  Google Scholar

[3]

A. Billionnet and E. Soutif, An exact method based on Lagrangian decomposition for the 0-1 quadratic knapsack problem, European Journal of Operational Research, 157 (2004), 565-575. doi: 10.1016/S0377-2217(03)00244-3.  Google Scholar

[4]

A. Billionnet and E. Soutif, Using a mixed integer programming tool for solving the 0-1 quadratic knapsack problem, INFORMS Journal on Computing, 16 (2004), 188-197. doi: 10.1287/ijoc.1030.0029.  Google Scholar

[5]

A. Caprara, D. Pisinger and P. Toth, Exact solution of quadratic knapsack problem, INFORMS Journal on Computing, 11 (1999), 125-139. doi: 10.1287/ijoc.11.2.125.  Google Scholar

[6]

G. Dijkhuizen and U. Faigle, A cutting-plane approach to the edge-weighted maximal clique problem, European Journal Operational Research, 69 (1993), 121-130. doi: 10.1016/0377-2217(93)90097-7.  Google Scholar

[7]

G. Gallo, P. L. Hammer and B. Simeone, Quadratic knapsack problems, Mathematical Programming Study, 12 (1980), 132-149. doi: 10.1007/BFb0120892.  Google Scholar

[8]

D. J. Grainger and A. N. Letchford, "Improving a Formulation of the Quadratic Knapsack Problem,", Available from: , ().   Google Scholar

[9]

M. Grant and S. Boyed, CVX: Matlab software for disciplined convex programming, version 2.0(2012),, Available from: , ().   Google Scholar

[10]

C. Helmberg, F. Rendl and R. Weismantel, A semidefinite programming approach to the quadratic knapsack problem, Journal of Combinatorial Optimization, 4 (2000), 197-215. doi: 10.1023/A:1009898604624.  Google Scholar

[11]

K. Holmström, A. O. Göran and M. M. Edvall, "User's Guide for Tomlab 7,", Available from: , ().   Google Scholar

[12]

H. Kellerer and V. A. Strusevich, Fully polynomial approximation schemes for a symmetric quadratic knapsack problem and its scheduling applications, Algorithmica, 57 (2010), 769-795. doi: 10.1007/s00453-008-9248-1.  Google Scholar

[13]

L. Létocart, A. Nagih and G. Plateau, Reoptimization in Lagrangian methods for the 0-1 quadratic knapsack problem, Computers and Operations Research, 39 (2012), 12-18. doi: 10.1016/j.cor.2010.10.027.  Google Scholar

[14]

C. Lu, S.-C. Fang, Q. Jin, Z. Wang and W. Xing, KKT solution and conic relaxation for solving quadratically constrained quadratic programming problems, SIAM Journal on Optimization, 21 (2011), 1475-1490. doi: 10.1137/100793955.  Google Scholar

[15]

C. Lu, Q. Jin, S.-C. Fang, Z. Wang and W. Xing, Adaptive computable approximation to cones of nonnegative quadratic functions, Submitted to Optimization, (2011). Google Scholar

[16]

C. Lu, Z. Wang, W. Xing and S.-C. Fang, Extended canonical duality and conic programming for solving 0-1 quadratic programming problems, Journal of Industrial and Management Optimization, 6 (2010), 779-793. doi: 10.3934/jimo.2010.6.779.  Google Scholar

[17]

P. Michelon and L. Veilleux, Lagrangian methods for the 0-1 quadratic knapsack problem, European Journal of Operational Research, 92 (1996), 326-341. doi: 10.1016/0377-2217(94)00286-X.  Google Scholar

[18]

P. M. Pardalos and S. A. Vavasis, Quadratic programming with one negative eigenvalue is NP-Hard, Journal of Global Optimization, 1 (1991), 15-22. doi: 10.1007/BF00120662.  Google Scholar

[19]

K. Park, K. Lee and S. Park, An extended formulation approach to the edge-weighted maximal clique problem, European Journal of Operational Research, 95 (1996), 671-682. doi: 10.1016/0377-2217(95)00299-5.  Google Scholar

[20]

D. Pisinger, The quadratic knapsack problem-a survey, Discrete Applied Mathematics, 155 (2007), 623-648. doi: 10.1016/j.dam.2006.08.007.  Google Scholar

[21]

J. Rhys, A selection problem of shared fixed costs and network flows, Management Science, 17 (1970), 200-207. doi: 10.1287/mnsc.17.3.200.  Google Scholar

[22]

J. F. Sturm and S. Zhang, On cones of nonnegative quadratic functions, Mathematics of Operations Research, 28 (2003), 246-267. doi: 10.1287/moor.28.2.246.14485.  Google Scholar

[23]

C. Witzgall, "Mathematical Methods of Site Selection for Electronic Message System(EMS)," Technical Report, NBS Internal Report, 1975. Google Scholar

[24]

X. J. Zheng, X. L. Sun and D. Li, On the reduction of duality gap in quadratic knapsack problems, Journal of Global Optimization, 54 (2012), 325-339. doi: 10.1007/s10898-012-9872-9.  Google Scholar

[1]

Cheng Lu, Zhenbo Wang, Wenxun Xing, Shu-Cherng Fang. Extended canonical duality and conic programming for solving 0-1 quadratic programming problems. Journal of Industrial & Management Optimization, 2010, 6 (4) : 779-793. doi: 10.3934/jimo.2010.6.779

[2]

Shu-Cherng Fang, David Y. Gao, Ruey-Lin Sheu, Soon-Yi Wu. Canonical dual approach to solving 0-1 quadratic programming problems. Journal of Industrial & Management Optimization, 2008, 4 (1) : 125-142. doi: 10.3934/jimo.2008.4.125

[3]

Xiaoling Sun, Hongbo Sheng, Duan Li. An exact algorithm for 0-1 polynomial knapsack problems. Journal of Industrial & Management Optimization, 2007, 3 (2) : 223-232. doi: 10.3934/jimo.2007.3.223

[4]

Hsin-Min Sun, Yu-Juan Sun. Variable fixing method by weighted average for the continuous quadratic knapsack problem. Numerical Algebra, Control & Optimization, 2022, 12 (1) : 15-29. doi: 10.3934/naco.2021048

[5]

Z.Y. Wu, H.W.J. Lee, F.S. Bai, L.S. Zhang. Quadratic smoothing approximation to $l_1$ exact penalty function in global optimization. Journal of Industrial & Management Optimization, 2005, 1 (4) : 533-547. doi: 10.3934/jimo.2005.1.533

[6]

Ye Tian, Shu-Cherng Fang, Zhibin Deng, Wenxun Xing. Computable representation of the cone of nonnegative quadratic forms over a general second-order cone and its application to completely positive programming. Journal of Industrial & Management Optimization, 2013, 9 (3) : 703-721. doi: 10.3934/jimo.2013.9.703

[7]

Ye Tian, Qingwei Jin, Zhibin Deng. Quadratic optimization over a polyhedral cone. Journal of Industrial & Management Optimization, 2016, 12 (1) : 269-283. doi: 10.3934/jimo.2016.12.269

[8]

Xiaoling Sun, Xiaojin Zheng, Juan Sun. A Lagrangian dual and surrogate method for multi-dimensional quadratic knapsack problems. Journal of Industrial & Management Optimization, 2009, 5 (1) : 47-60. doi: 10.3934/jimo.2009.5.47

[9]

Yulin Zhao. On the monotonicity of the period function of a quadratic system. Discrete & Continuous Dynamical Systems, 2005, 13 (3) : 795-810. doi: 10.3934/dcds.2005.13.795

[10]

Arezu Zare, Mohammad Keyanpour, Maziar Salahi. On fractional quadratic optimization problem with two quadratic constraints. Numerical Algebra, Control & Optimization, 2020, 10 (3) : 301-315. doi: 10.3934/naco.2020003

[11]

Yanqin Bai, Chuanhao Guo. Doubly nonnegative relaxation method for solving multiple objective quadratic programming problems. Journal of Industrial & Management Optimization, 2014, 10 (2) : 543-556. doi: 10.3934/jimo.2014.10.543

[12]

Xiaoling Guo, Zhibin Deng, Shu-Cherng Fang, Wenxun Xing. Quadratic optimization over one first-order cone. Journal of Industrial & Management Optimization, 2014, 10 (3) : 945-963. doi: 10.3934/jimo.2014.10.945

[13]

Yves Edel, Alexander Pott. A new almost perfect nonlinear function which is not quadratic. Advances in Mathematics of Communications, 2009, 3 (1) : 59-81. doi: 10.3934/amc.2009.3.59

[14]

Shrikrishna G. Dani. Simultaneous diophantine approximation with quadratic and linear forms. Journal of Modern Dynamics, 2008, 2 (1) : 129-138. doi: 10.3934/jmd.2008.2.129

[15]

Lidan Li, Hongwei Zhang, Liwei Zhang. Inverse quadratic programming problem with $ l_1 $ norm measure. Journal of Industrial & Management Optimization, 2020, 16 (5) : 2425-2437. doi: 10.3934/jimo.2019061

[16]

Nguyen Thi Hoai. Asymptotic approximation to a solution of a singularly perturbed linear-quadratic optimal control problem with second-order linear ordinary differential equation of state variable. Numerical Algebra, Control & Optimization, 2021, 11 (4) : 495-512. doi: 10.3934/naco.2020040

[17]

Laurent Imbert, Michael J. Jacobson, Jr., Arthur Schmidt. Fast ideal cubing in imaginary quadratic number and function fields. Advances in Mathematics of Communications, 2010, 4 (2) : 237-260. doi: 10.3934/amc.2010.4.237

[18]

Shigeaki Koike, Hiroaki Morimoto, Shigeru Sakaguchi. A linear-quadratic control problem with discretionary stopping. Discrete & Continuous Dynamical Systems - B, 2007, 8 (2) : 261-277. doi: 10.3934/dcdsb.2007.8.261

[19]

Yanqin Bai, Xuerui Gao, Guoqiang Wang. Primal-dual interior-point algorithms for convex quadratic circular cone optimization. Numerical Algebra, Control & Optimization, 2015, 5 (2) : 211-231. doi: 10.3934/naco.2015.5.211

[20]

Yanqin Bai, Lipu Zhang. A full-Newton step interior-point algorithm for symmetric cone convex quadratic optimization. Journal of Industrial & Management Optimization, 2011, 7 (4) : 891-906. doi: 10.3934/jimo.2011.7.891

2020 Impact Factor: 1.801

Metrics

  • PDF downloads (65)
  • HTML views (0)
  • Cited by (3)

Other articles
by authors

[Back to Top]